Jump to content

Veen, 2007 Effects of Acute Tryptophan Depletion effects on the brain


Phil
 Share

Recommended Posts

I've been searching around for some studies on this topic as I believe it may be a possible explanation for some withdrawal symptoms.

I'm assuming that during w/d we are low on serotonin, or at least our brains are unable to use it for a while. So maybe the effects of tryptophan depletion might be similar?

 

I found a study here, which is very complicated and technical but it does explain how different areas of the brain are affected during trypotphan depletion. It mentions the amygdala specifically:

 

http://www.nature.com/npp/journal/v32/n1/full/1301212a.html

 

If I find an easier to understand study I'll post it.

 

 

Neuropsychopharmacology (2007) 32, 216–224. doi:10.1038/sj.npp.1301212; published online 4 October 2006

Clinical Research

Effects of Acute Tryptophan Depletion on Mood and Facial Emotion Perception Related Brain Activation and Performance in Healthy Women with and without a Family History of Depression

 

Frederik M van der Veen1, Elisabeth A T Evers2, Nicolaas E P Deutz3 and Jeroen A J Schmitt4

 

1Department of Psychiatry, Erasmus Medical Centre, Rotterdam, The Netherlands

2Department of Psychiatry and Neuropsychology, University of Maastricht, Maastricht, The Netherlands

3Department of Surgery, University of Maastricht, Maastricht, The Netherlands

4Department Nutrition and Health, Nestle Research Centre, Lausanne, Switzerland

 

Correspondence: Dr FM van der Veen, Department of Psychiatry, Erasmus Medical Centre, PO Box 2040, 3000 CA Rotterdam, The Netherlands, Tel: +31 104632336; Fax: +31 104635867; E-mail: f.vanderveen@erasmusmc.nl

 

Received 13 March 2006; Revised 8 July 2006; Accepted 8 July 2006; Published online 4 October 2006.

 

Abstract

 

The present study examined the effects of acute tryptophan (Trp) depletion (ATD), a well-recognized method to lower central serotonin (5-HT) metabolism, on brain activation during a facial emotion perception task. Brain activation was measured using fMRI, and healthy female volunteers with a positive family history of unipolar depression (FH+) were compared to healthy female volunteers without such a history (FH-). Participants viewed two morphed faces and were instructed to choose between the faces based either on the intensity of the emotional expression (direct task) or the gender of the face (incidental task). In the FH+ group, depletion led to the expected lowering of mood, which partly determined the effect of depletion on performance and brain activation. A stronger mood lowering effect was associated with less accurate performance on faces expressing a negative emotion in the incidental task and a stronger right amygdala response to fearful faces in comparison to happy faces. These results were explained in terms of a mood-induced bias leading to a stronger impact of the expressed negative emotion which subsequently leads to more interference in the incidental task and a stronger amygdala response. It was concluded that the effects of ATD on mood, performance, and brain activation in a facial emotion perception task depend on family history of depression. Performance and brain activation partly depend on the effect of ATD on mood.

Edited by Altostrata
added abstract

Off Lexapro since 3rd November 2011.

Link to comment
Share on other sites

  • Administrator

Phil, it's probable that psychiatric drugs, with their powerful effects on the brain, affect all kinds of biochemical balances, vitamins, minerals, etc.

 

Concurrently, it could be that we each have individual imbalances due to crummy modern diets, lack of exercise, smoking, drinking too much, etc., and that affects the variety of symptoms we suffer.

 

For example, I seemed to have had a subclinical B12 deficiency while I was on Paxil (due to age and also taking Zantac, which blocks B12 absorption in the stomach). In a nutshell, a lack of B12 makes your nervous system weak. This may have contributed to my severe and long-lasting acute withdrawal symptoms, such as brain zaps for 6 months. B12 shots helped me a lot, but others here have bad reactions to B12 -- they probably don't have a deficiency like I had.

 

It would be hard to generalize for everyone about an underlying lack of nutients or amino acids like tryptophan being responsible for withdrawal syndrome.

 

One thing that is probable -- I think you were getting at this -- during and after withdrawal, the brain is relying on serotonin receptors downregulated by drug use. This means they cannot sense the normal amount of serotonin that is there; this is also described as desensitization.

 

It seems that only the original drug or something very close to it (like Prozac) can satisfy the serotonin needs of desensitized receptors, and even then reinstatement doesn't always work to completely relieve withdrawal symptoms.

 

So during and after withdrawal, we have the situation of downregulated serotonin receptors, and (other than the original drug) no amount of serotonin is going to fulfill their needs because they cannot sense it.

 

In "normal" withdrawal, the serotonin receptors upregulate quickly, and withdrawal symptoms may last only a few weeks or months. In prolonged withdrawal, it is probable the serotonin receptors are slow to correct. While they are out of service, other neurohormone systems -- normally kept in check by the serotonin system -- are disproportionately powerful.

 

One of these is the so-called "alerting" system, part of which is glutamatergic transmission of threat signals to the adrenals, which then produce adrenaline and cortisol, the anxiety hormone. This gives us surges of anxiety, panic, dread, fear, and melancholia.

 

My thinking is it's not the lack of any one nutrient in the nervous system that causes withdrawal syndrome, although underlying nutritional deficiencies may make it worse and contribute to specific symptoms.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
Share on other sites

I started taking vitamin B 12 (1000) a few days ago. Even tho I know it will sound ridiculous because it's so soon, I have more energy than I've had in a very long time. It doesn't seem possible it could work this quickly, but I think it has. Maybe I was very depleted.

 

 

Charter Member 2011

Link to comment
Share on other sites

  • Administrator

I got some immediate relief from it when I was very sick from withdrawal -- but it's not for everyone!

 

Glad it helped you, summer.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
Share on other sites

Would like to try it myself but too scred in case it makes me feel worse.I could not do WORSE!

Started Seroxat(Paxil) for panic attacks in 1997 stopped the drug in 2005 tapered over 3 months ( doctors advice)

Suffered severe and protracted withdrawl ever since.

No other medication taken.

Link to comment
Share on other sites

Thanks for the description Altostrata, yeah what I was getting at was that during w/d our brains dont have access to the tryptophan. Low tryptophan levels can have various effects on mood and behaviour.

But your explanation makes even more sense. Excess glutamate is responsible for bipolar disorder isnt it? Could explain why some are mis-diagnosed with that after coming off an ssri.

Off Lexapro since 3rd November 2011.

Link to comment
Share on other sites

  • Administrator

Hmmm, is excess glutamate implicated in bipolar? I don't know.

 

Glutamate is a class of chemical messengers that, like serotonin, is abundant in the body and brain. Glutamate will do the bidding of a number of organs. As I understand it, it's not so much excess glutamate as excess signalling that causes withdrawal syndrome.

 

It may be that there is also excess signalling in bipolar disorder. Or that may be another guess by medicine. It is true that the anxiety, sleeplessness, and agitation (and who wouldn't be agitated???) of withdrawal is misdiagnosed as bipolar disorder.

 

Because of the increased cortisol, withdrawal syndrome symptomology might have more in common with a subclinical, iatrogenic Cushing's Syndrome -- but without the progressive disease aspect due to tumors.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
Share on other sites

It is true that the anxiety, sleeplessness, and agitation (and who wouldn't be agitated???) of withdrawal is misdiagnosed as bipolar disorder.

 

 

Lately, I do seem to have more sleepless nights, feel agitated many days, and toss in a little anxiety -- but bipolar... no, I am not bipolar. It scares me to think that people who are absolutely not bipolar would allow themselves to fall for that diagnosis.

 

 

Charter Member 2011

Link to comment
Share on other sites

  • Altostrata changed the title to Veen, 2007 Effects of Acute Tryptophan Depletion effects on the brain
 Share

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy